Alert archive / Nevada / Special Weather Statements in 2017

Special Weather Statement, NWS Reno, NV

August 7, 2017Douglas County, Storey County, Nevada; Lassen County, California

NWS Reno, NV issued this special weather statement at Aug 7, 2017, 4:27 PM PDT for Douglas County, Storey County, Nevada; Lassen County, California. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 4:27 PM PDT (23:27 UTC)
Expired
Aug 7, 2017, 5:45 PM PDT
In force
78 min
Issued by
NWS Reno, NV

Counties Lassen County, CA, Douglas County, NV, Storey County, NV

The radar

The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1622 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

107 
WWUS85 KREV 072327
SPSREV

Special Weather Statement
National Weather Service Reno NV
427 PM PDT MON AUG 7 2017
 
CAZ071>073-NVZ001>005-080045-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
427 PM PDT MON AUG 7 2017

...THUNDERSTORMS OVER NORTHEAST CALIFORNIA AND FAR WESTERN NEVADA...

At 421 PM PDT, isolated thunderstorms were ongoing over northeast 
California and far western Nevada. Thunderstorms were moving to the 
east or east-northeast at around 5 to 10 mph. Wind gusts to 40 mph, 
brief heavy rain, pea-size hail, and occasional cloud to ground 
lightning will be possible with storms into early evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on a lake, get out of the water. Don't be caught on the water in 
a thunderstorm. Strong wind gusts and lightning pose an immediate 
danger to boaters. Hikers and campers should seek shelter if 
possible. Tents and trees are unsafe shelters during thunderstorms. 

&&

LAT...LON 4089 11980 3969 11907 3857 11966 3924 11995
      3919 12014 3956 12029 3981 12062 4066 12122
TIME...MOT...LOC 2321Z 258DEG 0KT 3963 12039 

$$

SS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:07 PM PDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 7, 2:07 PM PDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Reno NV
207 PM PDT Mon Aug 7 2017

.SYNOPSIS...

Low pressure stalled over northern California will produce
thunderstorms through midweek with heavy rainfall possible. Drier
weather returns late in the week through next weekend. Temperatures
will remain slightly below average through Wednesday, followed by
some warming.

&&

.SHORT TERM...

Today through Wednesday there is a risk for flash floods from
afternoon/evening thunderstorms with the highest risk near steep
terrain, recent burn areas, and any locations that received heavy
rain over the last few days.

A weak upper low over northeast CA is evident in radar and
satellite imagery this afternoon as showers and thunderstorms are
moving counter-clockwise around the center of the low. The air
mass over the Sierra and western NV is not as unstable today as
yesterday and thunderstorms are taking longer to develop, but
ample moisture is still in place and we can't rule out a few
stronger storms late this afternoon and this evening with heavy
rain and additional street flooding or mud/rock slides possible.

Tuesday and Wednesday should be more active in terms of stronger
thunderstorms as an upper Low over northwest CA shifts east. This
pattern puts the eastern Sierra and western NV under a diffluent
zone which is a classic thunderstorm pattern for us. For Wednesday
additional moisture is also transported eastward into the area,
especially north of I-80 where precipitable water values up to an
inch are expected. Some computer simulations show an upper-level
impulse could also track over the area Wednesday
afternoon/evening. The track and timing of this impulse is
uncertain, but if it arrives during the afternoon it could lead to
stronger and more numerous severe storms Wednesday. JCM

.LONG TERM...Thursday through early next week

A drier southwest flow Thursday-Friday should push the deeper
moisture north of the Oregon border. There is a slight chance for
enough lingering moisture for perhaps a shower or thunderstorm or
two north of Susanville-Gerlach and possibly also in Mineral
County. The air mass continues to dry going into the weekend and
mostly sunny afternoons should provide a warming trend to slightly
above average temperatures for the weekend.

There may be a slightly cooler period with typical
afternoon/evening Zephyr breezes early next week as the models are
trending toward an upper low somewhere off the coast or over the
Pacific Northwest. With this pattern the southwest monsoon
moisture would be over Arizona, so a significant return of moisture
is not expected for the Sierra or western Nevada through early
next week. JCM

&&

.AVIATION...
Scattered thunderstorms are expected today through Wednesday. For
this afternoon and evening the best coverage will be north of
I-80. The chance for a storm today at a KTVL/KMMH is 25% and
at KTRK/KCXP/KRNO is 30-40%. The main threat today is heavy rain
and mountain obscuration, but hail around 1/2" in diameter and
wind gusts to 40 kts are also possible. Peak period for storms
today for the Sierra and Sierra Front is 21-01Z and a few hours
later (00-04z) for the terminals along Highway 95
(KLOL/KNFL/KHTH). JCM

&&

.FIRE WEATHER...

Scattered wet storms are expected today through Wednesday. For
today and Tuesday most storms should produce 1/4 to 1/2" with
locally heavier amounts possible. Wednesday has the best potential
for more numerous and stronger storms. Even though the storms are
wet, a few strikes remain possible outside the rather large
cores. As we saw yesterday, with the heavy fine fuel loads, fires
will still be possible and capable of rapid rates of spread due
to outflow winds. JCM

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 7, 1:41 PM PDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Reno NV
141 PM PDT MON AUG 7 2017

CAZ071-072130-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
141 PM PDT MON AUG 7 2017

...Thunderstorms approaching Eagle Lake...

At 135 PM PDT, Doppler radar was tracking thunderstorms just west of
Eagle Lake, moving east at 5 to 10 mph.

Wind gusts to 35 mph and a few cloud to ground lightning strikes are
possible on Eagle Lake between 150 PM and 230 PM as the
thunderstorms move over or near the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on Eagle Lake, get out of the water. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Do not be
caught on the water in a thunderstorm!

Strong wind gusts and lightning pose an immediate danger to boaters.
Gusty winds could cause a rapid increase in wave heights which may
capsize small boats.

&&

LAT...LON 4054 12093 4072 12098 4093 12073 4069 12064
      4054 12075
TIME...MOT...LOC 2035Z 258DEG 13KT 4065 12087

SS
Special weather statement, Aug 7, 4:27 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
427 PM PDT MON AUG 7 2017

CAZ071>073-NVZ001>005-080045-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
427 PM PDT MON AUG 7 2017

...THUNDERSTORMS OVER NORTHEAST CALIFORNIA AND FAR WESTERN NEVADA...

At 421 PM PDT, isolated thunderstorms were ongoing over northeast
California and far western Nevada. Thunderstorms were moving to the
east or east-northeast at around 5 to 10 mph. Wind gusts to 40 mph,
brief heavy rain, pea-size hail, and occasional cloud to ground
lightning will be possible with storms into early evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on a lake, get out of the water. Don't be caught on the water in
a thunderstorm. Strong wind gusts and lightning pose an immediate
danger to boaters. Hikers and campers should seek shelter if
possible. Tents and trees are unsafe shelters during thunderstorms.

&&

LAT...LON 4089 11980 3969 11907 3857 11966 3924 11995
      3919 12014 3956 12029 3981 12062 4066 12122
TIME...MOT...LOC 2321Z 258DEG 0KT 3963 12039

SS

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:31 PM PDTSpecial Weather StatementREVSierra44 min
Aug 6, 5:56 PM PDTSpecial Weather StatementREVPlumas64 min
Aug 7, 1:41 PM PDTSpecial Weather StatementREVLassen49 min
Aug 7, 4:46 PM PDTFlash Flood WarningREVNevada, Sierra119 min

Nearby

Special Weather Statements in Nevada, 2017Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.